Maine, 2020Flood in Maine, January 20, 2020
January 20, 2020 · NWS GYX · 1 event in 1 county or zone
An ice jam formed on the Swift River causing minor flooding for a short period of time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice jam formed on the Swift River causing minor flooding for a short period of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 19, 9:29 PM EST, 5 hours 55 minutes earlier.
Area forecast discussion, Jan 19, 9:29 PM EST, 5 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
929 PM EST Sun Jan 19 2020
.SYNOPSIS...
We'll see some lingering clouds and snow showers mainly across
the higher terrain tonight as low pressure exits into the
Canadian Maritimes. Cold high pressure will then gradually
build in for the first part of the week. Warmer weather looks
likely mid to late week.
&&
.NEAR TERM /THROUGH MONDAY/...
930 PM Update...
Minor changes to the forecast database based on current trends
this hour. Forecast is on track. Snow showers still ongoing
across the higher terrain overnight; though hard to see on
radar.
615 PM Update...
A few flakes have been reported as far south as Portland. Light
flurries and snow showers will be restricted to just the
mountains with time tonight where upslope forcing is greatest.
Otherwise a very cold night on tap with dew points ranging from
around 5 to the mid teens. So a lot of room for temperatures to
drop tonight under a fresh snow pack and continued CAA.
Overnight lows should drop to just below zero in the north to
the lower teens across the south.
Previous discussion...
At 19z...low pressure was centered east of Nova Scotia with a
surface trough extending through southern Maine and New Hampshire
to upstate New York. GOES water vapor showed several upstream
impulses over the eastern Great Lakes and over Ontario province
that will cross the area tonight. Those impulses and the surface
trough should provide partly to mostly cloudy skies tonight...along
with a few snow showers mainly in upslope flow across the higher
terrain. Even with the clouds...fresh surge of arctic air is
pushing south into the area and will produce lows near zero
along the international border with upper single numbers and
lower teens elsewhere.
&&
.SHORT TERM /MONDAY NIGHT/...
With the exception of a few lingering upslope clouds...a mostly
sunny day behind the last of the departing impulses as high
pressure builds in from the west. Highs will reach the teens
across the mountains with lower and mid 20s elsewhere. Clear and
cold under the building high Monday night. The fresh snowpack...clear
skies and light winds will allow temperatures to tumble with
lows of 5 to 15 below in the mountains and 5 below to 5 above
elsewhere.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
At this time, the latest deterministic guidance and ensemble
information consensus calls for a much quieter week this week as
deep layer ridging prevails. SFC high pressure will gradually
move off to our south during the week allowing for southwesterly
return flow mid to late week allowing for a warming trend.
Therefore, fair weather is expected Tue through Fri. This fair
weather trend has the potential to continue through much of the
upcoming weekend, but models diverge on the track of a closed
low and attendant sensible weather. Backed off on PoPs quite a
bit from the consensus blend over the weekend as the 12z ECMWF
continues to be dry.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
Short Term /through Monday night/...VFR..xcp sct MVFR in mtn
cigs and -SHSN tonight.
Long Term...VFR conditions are expected to prevail Tuesday
through Friday.
&&
.MARINE...
Short Term /through Monday night/...Winds pick up with passage
of the surface trough with SCA's into tomorrow outside the bays.
Along with the gusty winds will be some light freezing spray.
Long Term...Conditions are expected to remain below SCA
thresholds Tue-Fri with high pressure dominating.
&&
.HYDROLOGY...
We saw some ice movement on the Kennebec River near Augusta
earlier today with the level at Augusta spiking briefly by 2
feet to around 11 ft. Shouldn't be an issue for the time being but
will continue to watch gages.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 11 AM EST Monday for ANZ150-152-154.
&&
NEAR TERM...Hanes
SHORT TERM...Schwibs
LONG TERM...Ekster
Hazardous weather outlook, Jan 20, 2:33 AM EST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
233 AM EST Mon Jan 20 2020
MEZ007>009-012>014-018>028-NHZ001>015-210745-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
233 AM EST Mon Jan 20 2020
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-210745-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
233 AM EST Mon Jan 20 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Oxford
- When
- January 20, 3:24 AM EST to 7:38 AM EST
- Where
- Oxford County, 1.76 mi NNW of Frye to 1.83 mi SSW of Roxbury
- Cause
- Ice Jam
- Reported by
- River/Stream Gage
- Coordinates
- 44.642, -70.588
An ice jam formed on the Swift River causing minor flooding for a short period of time. An ice jam briefly formed on the Swift River allowing the river to crest at 8.37' which is 1.37' above the 7' flood stage. No impacts were reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873434.